Colorado, 2009

Hail in Colorado, July 15, 2009

July 15, 2009 · NWS PUB · 2 events in 2 counties and zones

Hail up to the size of quarters was noted over eastern Huerfano County.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PUB wrote it up.

Hail up to the size of quarters was noted over eastern Huerfano County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pueblo, CO wrote its last area forecast discussion before the first event at Jul 15, 1:16 PM MST, 2 hours 27 minutes earlier.

Area forecast discussion, Jul 15, 1:16 PM MST, 2 hours 27 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PUEBLO CO
216 PM MDT WED JUL 15 2009

.SHORT TERM...
(TONIGHT AND THURSDAY)

CURRENTLY...COLD FRONT IS SOUTH OF THE NEW MEXICO BORDER...WITH
MOIST UPSLOPE WINDS AND INCREASING SURFACE DEW POINTS OVER MOST OF
THE EASTERN MOUNTAINS AND PLAINS. FEW TSRA ALREADY FIRING OVER THE
EASTERN MOUNTAINS AT 20Z...AND WITH CAPES ALREADY OVER 1000 J/KG
ALONG THE I-25 CORRIDOR...EXPECT STORMS TO INTENSIFY AS THEY MOVE
OFF THE HIGHER TERRAIN. 0-6KM SHEAR VALUES NOT HUGE...AS MID LEVEL
WINDS ARE FAIRLY LIGHT...BUT STRONG DIRECTIONAL TURNING WITH HEIGHT
YIELDS VALUES APPROACHING 40 KNOTS...WHICH SHOULD BE SUFFICIENT FOR
A SEVERE STORM OR TWO BY LATE AFTERNOON.

TONIGHT...STORMS SHOULD MOVE OFF THE MOUNTAINS AND ONTO THE PLAINS
IN THE EVENING...WITH MODELS SUGGESTING CONVECTION COULD LINGER
ALONG THE RATON MESA THROUGH ABOUT 06Z. WESTERLY SURFACE FLOW BEGINS
TO DEVELOP OVER THE EASTERN MOUNTAINS AND I-25 CORRIDOR AFTER
06Z...WHICH SHOULD PUSH LOW LEVEL MOISTURE EASTWARD BY EARLY THU
MORNING.

THURSDAY...LOW AND MID LEVEL FLOW BECOMES MORE NWLY AS UPPER RIDGE
BEGINS TO AMPLIFY OVER THE WESTERN U.S. BOTH NAM AND GFS SUGGEST
VERY PRONOUNCED DRYING FROM THE SURFACE THROUGH 700 MB BY
AFTERNOON...WITH DEWPOINTS FALLING INTO THE 30S OR LOWER OVER MOST
OF THE AREA BY THU EVENING. APPEARS ONLY CHANCE OF CONVECTION WILL
BE THE FAR EAST/SOUTHEAST PORTIONS OF THE AREA...WHERE SOME MINOR
AMOUNTS OF MOISTURE WILL HANG ON. REMOVED POPS MOST AREAS...AS EVEN
MOUNTAIN CONVECTION LOOKS UNLIKELY WITH SUCH A DRY AIR MASS. HIGH
TEMPERATURES WILL CLIMB WELL INTO THE 90S OVER THE PLAINS AS
DOWNSLOPE WARMING DEVELOPS...WITH MOUNTAINS AND HIGH VALLEYS STAYING
VERY WARM AS WELL...WITH READINGS IN THE 80S OVER ALL BUT THE
HIGHEST PEAKS.

.LONG TERM...
(THURSDAY NIGHT THROUGH NEXT WEDNESDAY)

UPPER RIDGE AMPLIFIES OVER THE WESTERN U.S...PLACING MOST OF
COLORADO IN A NORTHWEST UPPER FLOW THROUGH AT LEAST THE MIDDLE OF
NEXT WEEK. THIS PATTERN SHOULD DELIVER A SERIES OF COLD FRONTS TO
THE AREA...WITH THE FIRST ARRIVING AS EARLY AS THU
NIGHT...FOLLOWED BY A REINFORCING SURGE FRI EVENING. AIR MASS
INITIALLY IS FAIRLY DRY THROUGH EARLY FRI...WITH INCREASING
MOISTURE/UPSLOPE FRI EVENING INTO SAT. WILL THUS SEE SOME SLIGHT
COOLING FRI...WITH A LITTLE STRONGER COOLING ON SAT. EXPECT AN
INCREASING CHANCE OF TSRA FROM FRI EVENING INTO SAT AS WELL. FOR
SUN INTO NEXT WEEK...CONFIDENCE IS LOW IN TIMING OF ANY INDIVIDUAL
SURGES...THOUGH PATTERN IS FAVORABLE FOR A CONTINUED INFLUX OF LOW
LEVEL MOISTURE AND AT LEAST ISOLATED TSRA OVER THE EASTERN
MOUNTAINS AND PLAINS EACH DAY. MOISTURE AND OCCASIONAL COLD FRONTS
SHOULD KEEP THE EASTERN MOUNTAINS AND PLAINS SEASONABLY
WARM...WHILE WESTERN MOUNTAINS AND VALLEYS REMAIN MAINLY HOT AND
DRY THROUGH THE PERIOD.

&&

.AVIATION...KEPT A VCTS GROUP IN ALL TAF FORECASTS THROUGH EARLY
EVENING...WITH BEST CHANCES FOR TSRA AT KCOS AND KPUB...LITTLE LOWER
CHANCE AT KALS. STORMS APPEAR TO BE FAIRLY QUICK MOVING SO FAR THIS
AFTERNOON...SO ANY CIG/VISIBILITY REDUCTION WILL BE BRIEF...THOUGH
HAIL THREAT LOOKS A LITTLE HIGHER TODAY THAN THE PAST FEW DAYS.
STORMS SHOULD END BY 03Z OVER ALL BUT THE FAR SOUTHEAST
PLAINS...WITH CLEARING SKIES AND LIGHT DRAINAGE WINDS OVERNIGHT.
DRIER AIR OVERSPREADS THE AREA ON THU...REMOVING THE THREAT OF TSRA
FOR AT LEAST ONE DAY.

&&

.PUB WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

10/27
Hazardous weather outlook, Jul 15, 5:54 AM MST, 9 hours 49 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PUEBLO CO
654 AM MDT WED JUL 15 2009

COZ058>089-093>099-161300-
WESTERN MOSQUITO RANGE/EAST LAKE COUNTY ABOVE 11000 FT-
LEADVILLE VICINITY/LAKE COUNTY BELOW 11000 FT-
EASTERN SAWATCH MOUNTAINS ABOVE 11000 FT-
WESTERN CHAFFEE COUNTY BETWEEN 9000 AND 11000 FT-
CENTRAL CHAFFEE COUNTY BELOW 9000 FT-
WESTERN MOSQUITO RANGE/EAST CHAFFEE COUNTY ABOVE 9000 FT-
SAGUACHE COUNTY WEST OF CONTINENTAL DIVIDE BELOW 10000 FT-
SAGUACHE COUNTY EAST OF CONTINENTAL DIVIDE BELOW 10000 FT-
LA GARITA MOUNTAINS ABOVE 10000 FT-
UPPER RIO GRANDE VALLEY/EASTERN SAN JUAN MOUNTAINS BELOW 10000 FT-
EASTERN SAN JUAN MOUNTAINS ABOVE 10000 FT-
DEL NORTE VICINITY/NORTHERN SAN LUIS VALLEY BELOW 8500 FT-
ALAMOSA VICINITY/CENTRAL SAN LUIS VALLEY BELOW 8500 FT-
SOUTHERN SAN LUIS VALLEY-
NORTHERN SANGRE DE CRISTO MOUNTAINS BETWEEN 8500 AND 11000 FT-
NORTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 11000 FEET-
SOUTHERN SANGRE DE CRISTO MOUNTAINS BETWEEN 7500 AND 11000 FT-
SOUTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 11000 FT-
NORTHWESTERN FREMONT COUNTY ABOVE 8500 FT-
WESTERN/CENTRAL FREMONT COUNTY BELOW 8500 FT-
WET MOUNTAIN VALLEY BELOW 8500 FEET-
WET MOUNTAINS BETWEEN 6300 AND 10000 FT-
WET MOUNTAINS ABOVE 10000 FT-
TELLER COUNTY/RAMPART RANGE ABOVE 7500 FT/PIKES PEAK BETWEEN
7500 AND 11000 FT-PIKES PEAK ABOVE 11000 FT-
CANON CITY VICINITY/EASTERN FREMONT COUNTY-
NORTHERN EL PASO COUNTY/MONUMENT RIDGE/RAMPART RANGE BELOW
7500 FT-
COLORADO SPRINGS VICINITY/SOUTHERN EL PASO COUNTY/RAMPART RANGE
BELOW 7400 FT-PUEBLO AND VICINITY/PUEBLO COUNTY BELOW 6300 FT-
WALSENBURG VICINITY/UPPER HUERFANO RIVER BASIN BELOW 7500 FT-
TRINIDAD VICINITY/WESTERN LAS ANIMAS COUNTY BELOW 7500 FT-
CROWLEY COUNTY-LA JUNTA VICINITY/OTERO COUNTY-
EASTERN LAS ANIMAS COUNTY-WESTERN KIOWA COUNTY-
EASTERN KIOWA COUNTY-LAS ANIMAS VICINITY/BENT COUNTY-
LAMAR VICINITY/PROWERS COUNTY-SPRINGFIELD VICINITY/BACA COUNTY-
654 AM MDT WED JUL 15 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL...EAST
CENTRAL...SOUTH CENTRAL AND SOUTHEAST COLORADO.

.DAY ONE...TODAY AND TONIGHT

A FEW SEVERE STORMS ARE LIKELY TODAY AND TONIGHT OVER THE EASTERN
PLAINS AND INTERSTATE 25 CORRIDOR.  THE MAIN THREATS FROM THESE
STORMS WILL BE HAIL UP TO 1 1/2 INCHES IN DIAMETER...WIND GUSTS TO
70 MPH AND LIGHTNING.  THE HIGHEST CHANCES FOR SEVERE WEATHER ARE
NEAR THE COLORADO AND NEW MEXICO BORDER.  UPSLOPE FLOW WILL BRING A
MOIST AND UNSTABLE AIRMASS ONTO THE PLAINS AND INTERSTATE 25
CORRIDOR...AND WIND SHEAR IS SUFFICIENTLY STRONG TO PRODUCE SEVERE
STORMS.

OVER THE MOUNTAINS AND HIGH VALLEYS...ISOLATED AFTERNOON AND EVENING
THUNDERSTORMS ARE POSSIBLE AND THE MAIN THREATS WILL BE WIND GUSTS
TO 50 MPH AND LIGHTNING.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THURSDAY AND FRIDAY ISOLATED THUNDERSTORMS WILL BE POSSIBLE OVER
AND NEAR THE MOUNTAINS IN THE AFTERNOON AND EVENING...WITH
ISOLATED TO SCATTERED THUNDERSTORMS EXPECTED OVER THE FAR
SOUTHEAST PLAINS FRIDAY AFTERNOON AND THROUGH THE NIGHT. SATURDAY
ONLY ISOLATED THUNDERSTORMS WILL BE POSSIBLE ACROSS ALL THE
SOUTHEAST PLAINS IN THE AFTERNOON AND EVENING. ISOLATED THUNDERSTORMS
WILL BE POSSIBLE OVER THE MOUNTAINS AND HIGH VALLEYS SUNDAY...AND OVER
ALL OF THE FORECAST AREA MONDAY AND TUESDAY. THE MAIN THREATS FROM
ANY STORMS WILL BE CLOUD TO GROUND LIGHTNING AND WIND GUSTS AROUND
40 MPH. HOWEVER...SOME OF THE STRONGER STORMS WILL HAVE THE
POTENTIAL TO PRODUCE SMALL HAIL AND LOCALLY HEAVY RAIN.

.SPOTTER INFORMATION STATEMENT...

WEATHER CONDITIONS THAT MEET REPORTING CRITERIA FOR SPOTTERS WILL BE
LIKELY THIS AFTERNOON AND EVENING OVER THE EASTERN PLAINS AND
INTERSTATE 25 CORRIDOR.

06/28

In the hours before

Special weather statement, Jul 15, 1:15 PM MST, 2 hours 28 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PUEBLO CO
215 PM MDT WED JUL 15 2009

COZ081-085-152045-
COLORADO SPRINGS VICINITY/SOUTHERN EL PASO COUNTY/RAMPART RANGE BELOW
7400 FT-TELLER COUNTY/RAMPART RANGE ABOVE 7500 FT/PIKES PEAK BETWEEN
7500 AND 11000 FT-
215 PM MDT WED JUL 15 2009

...THE NATIONAL WEATHER SERVICE IN PUEBLO HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY FOR...

  SOUTH CENTRAL EL PASO COUNTY IN EAST CENTRAL COLORADO    THIS
  INCLUDES...FORT CARSON.

AT 213 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 7 MILES SOUTHWEST OF SECURITY...OR 13 MILES SOUTH
OF COLORADO SPRINGS...WHICH WAS MOVING TOWARD THE SOUTHEAST AT 15
MPH.

LOCATIONS IMPACTED INCLUDE...
  SECURITY.
  FOUNTAIN.

PENNY TO NICKEL SIZE HAIL...AND WINDS AROUND 50 MPH ARE EXPECTED WITH
THIS STORM.

BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND
BECOME SEVERE...OR A WARNING IS ISSUED BY THE NATIONAL WEATHER
SERVICE.
Special weather statement, Jul 15, 2:46 PM MST, 57 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PUEBLO CO
346 PM MDT WED JUL 15 2009

COZ086-152215-
PUEBLO AND VICINITY/PUEBLO COUNTY BELOW 6300 FT-
346 PM MDT WED JUL 15 2009

...THE NATIONAL WEATHER SERVICE IN PUEBLO HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY FOR...

  CENTRAL PUEBLO COUNTY IN SOUTHEAST COLORADO
   THIS INCLUDES...PUEBLO.

AT 345 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 8 MILES SOUTHWEST OF PUEBLO RESERVOIR...OR 16
MILES WEST OF PUEBLO...WHICH WAS MOVING TOWARD THE EAST AT 10 MPH.

LOCATIONS IMPACTED INCLUDE...
  PUEBLO RESERVOIR.
  BLENDE.
  PUEBLO.

PENNY TO NICKEL SIZE HAIL...WINDS AROUND 50 MPH...AND HEAVY RAIN ARE
EXPECTED WITH THIS STORM.

BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND
BECOME SEVERE...OR A WARNING IS ISSUED BY THE NATIONAL WEATHER
SERVICE.
Special weather statement, Jul 15, 3:26 PM MST, 17 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PUEBLO CO
426 PM MDT WED JUL 15 2009

COZ094-152300-
EASTERN LAS ANIMAS COUNTY-
426 PM MDT WED JUL 15 2009

...THE NATIONAL WEATHER SERVICE IN PUEBLO HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY FOR...

  EAST CENTRAL LAS ANIMAS COUNTY IN SOUTHEAST COLORADO

AT 426 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 19 MILES WEST OF KIM...OR 45 MILES EAST OF
TRINIDAD...WHICH WAS MOVING TOWARD THE EAST AT 15 MPH.

LOCATIONS IMPACTED INCLUDE...
  KIM.

PENNY TO NICKEL SIZE HAIL...WINDS AROUND 50 MPH...AND HEAVY RAIN ARE
EXPECTED WITH THIS STORM.

BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND
BECOME SEVERE...OR A WARNING IS ISSUED BY THE NATIONAL WEATHER
SERVICE.

The radar

The Pueblo radar (KPUX), 132 km away, was scanning. The volume nearest the first event began at 22:43 UTC.

Open the radar archive at this moment

Event by event

2 hail. Local standard time, as filed.

Hail, Las Animas

When
July 15, 3:43 PM MST to 3:48 PM MST
Where
Las Animas County, 6.45 mi NW of Ville Green
Measured
0.75 in hail
Reported by
Public
Coordinates
37.360, -103.610

Hail, Huerfano

When
July 15, 4:31 PM MST to 4:36 PM MST
Where
Huerfano County, 18.57 mi ENE of Walsenburg
Measured
1 in hail
Reported by
Public
Coordinates
37.770, -104.500

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2009Every state in 2009This day in weather historyWarnings in Colorado, July 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 189590, 189591.